Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 26, 2019, 5:42 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2019, 5:42 PM MDT (23:42 UTC)
- Expired
- Jun 26, 2019, 6:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:48 PM MDT | HAIL 0.88 | 4 Ese Wolf Creek, MT | FACEBOOK VIDEO OF NICKEL SIZED HAIL COVERING THE GROUND AT HOLTER LAKE CAMPGROUND. |
| Jun 26, 5:50 PM MDT | HAIL 0.7 | Wolf Creek, MT | |
| Jun 26, 5:55 PM MDT | HAIL 0.88 | 3 Sw Craig, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:16 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622
WUUS55 KTFX 262342
SVRTFX
MTC013-049-270015-
/O.NEW.KTFX.SV.W.0021.190626T2342Z-190627T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
542 PM MDT Wed Jun 26 2019
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
East central Lewis and Clark County in west central Montana...
Southwestern Cascade County in central Montana...
* Until 615 PM MDT.
* At 541 PM MDT, a severe thunderstorm was located over Wolf Creek,
or 26 miles north of Helena, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wolf Creek and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the Missouri River, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4688 11211 4700 11223 4725 11190 4692 11158
TIME...MOT...LOC 2341Z 234DEG 25KT 4697 11207
HAIL...1.00IN
WIND...60MPH
$$
Moldan1 follow-up statement
017
WWUS55 KTFX 262356
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
556 PM MDT Wed Jun 26 2019
MTC013-049-270015-
/O.CON.KTFX.SV.W.0021.000000T0000Z-190627T0015Z/
Lewis and Clark MT-Cascade MT-
556 PM MDT Wed Jun 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL LEWIS AND CLARK AND SOUTHWESTERN CASCADE COUNTIES...
At 556 PM MDT, a severe thunderstorm was located near Wolf Creek, or
20 miles southwest of Cascade, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wolf Creek and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Holter Lake or the Missouri River, get away from the
water and move indoors or inside a vehicle. remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4694 11206 4704 11218 4725 11190 4697 11163
TIME...MOT...LOC 2356Z 234DEG 25KT 4703 11195
HAIL...1.00IN
WIND...60MPH
$$
MoldanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:25 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 26, 5:25 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 525 PM MDT Wed Jun 26 2019 AVIATION SECTION UPDATED... .SYNOPSIS... Unstable southwesterly flow aloft and embedded disturbances affect our region through this weekend. Scattered to numerous showers and thunderstorms are expected today and Thursday. Some of these storms will likely become severe. Isolated to scattered showers and thunderstorms are then forecast for Friday through this weekend. Temperatures should be near or slightly below-normal. && .DISCUSSION... Remainder of today through tonight...After a relatively slow start, showers and thunderstorms are beginning to develop. Moisture is still lacking a bit, with surface dewpoints in the 40s and low 50s but this should change as the low level easterly flow begins to advect ample moisture into the region. At the same time, surface based cape values and mid-level lapse rates have crept up to 1000 to 1500 j/kg and the 7 to 8 degree C/km respectively. These factors combined with good wind shear has resulted in a severe thunderstorm watch being issued for a good portion of our CWA until 10pm tonight, which includes Gallatin, Jefferson, Broadwater, Meagher, Lewis and Clark, Cascade, Judith Basin, Fergus, Teton, and Choteau Counties. Also, a flash flood watch has been issued for the Alice Creek and Park Creek burn scars in Central and Northern Lewis and Clark County until 11pm tonight as there will be a potential for flooding should a storm with heavy rain become situated over this area. Severe weather threats include, hail to the size of a lime and damaging wind gusts of 60 to 70 mph for this afternoon and evening. Conditions should temporarily calm down tonight but the severe threat reemerges tomorrow as an even more unstable atmosphere allows severe storms to produce hail as large as quarters to perhaps baseballs and damaging wind gusts of 70 to 80 mph or greater. A few tornadoes cannot be ruled-out, especially during the late afternoon and early evening hours, mostly for portions of Blaine and Fergus Counties. rcg Friday through Sunday...Southwesterly flow aloft and embedded shortwave disturbances continue to affect our CWA as we remain east of the longwave trough axis. The embedded mid- to upper-level low pressure center may eject northeastward from the Pac NW to northern MB by the end of the period. Simultaneously, the aforementioned longwave high pressure ridge persists over the central U.S. and vicinity. The shortwave disturbances will assist in the development of isolated to scattered showers and thunderstorms daily. In addition, moderate instability and strong vertical wind shear may allow a few severe thunderstorms to affect far-eastern portions of north-central MT on Friday. Temperatures remain near or slightly below-normal. Next Week Monday through Wednesday...Compared to 24-hours ago, ensemble means are in much better agreement that our CWA will remain east of the longwave trough axis over/near the Pacific NW and western Canada, allowing southwesterly flow aloft and embedded shortwave disturbances to persist over north-central and southwest MT. Isolated to scattered showers and thunderstorms are possible on a daily basis, especially during the afternoon and evening. Temperatures should remain near or slightly-below normal. - Jaszka && .AVIATION... Updated 525 PM MDT Wed Jun 26 2019 (00Z/27 TAF issuance) Mostly VFR conditions for the next 24-hours except during shower and thunderstorm activity. Scattered showers and thunderstorms should begin to diminish after 4Z although a few showers will be possible beyond that time. Showers and storms redevelop Thursday morning into the afternoon and some of these have the potential to become severe once again, especially in central and north-central MT. Hail (up to 1 inch in diameter or greater)and erratic surface wind gusts of 60 knots are the main severe threats, as are heavy downpours of rain. rcg && .PRELIMINARY POINT TEMPS/POPS... GTF 51 76 51 74 / 80 80 70 30 CTB 47 70 45 71 / 60 80 70 20 HLN 50 80 52 77 / 30 60 60 30 BZN 47 81 49 79 / 30 20 10 10 WEY 38 73 40 73 / 30 10 10 0 DLN 46 75 48 72 / 20 30 20 10 HVR 51 79 52 77 / 80 50 80 30 LWT 48 77 50 74 / 80 40 40 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight Central and Southern Lewis and Clark...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 26, 4:18 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Great Falls MT 418 PM MDT Wed Jun 26 2019 MTZ008-015-262245- Madison MT-Beaverhead MT- 418 PM MDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 445 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles north of Kilgore, or 20 miles north of Idmon, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lakeview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4457 11186 4466 11204 4493 11194 4474 11150 TIME...MOT...LOC 2217Z 217DEG 36KT 4467 11188 Moldan
Special weather statement, Jun 26, 4:27 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Great Falls MT 427 PM MDT Wed Jun 26 2019 MTZ014-048-262300- Southern Rocky Mountain Front MT- Central and Southern Lewis and Clark MT- 427 PM MDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK COUNTY UNTIL 500 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near Lincoln, or 34 miles northeast of Drummond, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lincoln and Bean Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding especially across any fire burn scars. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for west central Montana. LAT...LON 4691 11279 4712 11277 4735 11241 4699 11228 TIME...MOT...LOC 2227Z 264DEG 17KT 4704 11265 JANGLIN
Special weather statement, Jun 26, 4:37 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT Wed Jun 26 2019
MTZ008-262300-
Beaverhead MT-
437 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVERHEAD COUNTY
UNTIL 500 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Monida, or 21 miles northwest of Dubois, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Monida, Snowline and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4448 11247 4446 11251 4449 11255 4448 11258
4450 11261 4469 11253 4455 11216 4454 11221
4457 11223 4457 11229 4454 11232 4453 11236
4445 11239
TIME...MOT...LOC 2237Z 210DEG 24KT 4443 11249
MoldanSpecial weather statement, Jun 26, 4:41 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
441 PM MDT Wed Jun 26 2019
MTZ055-262300-
Gallatin MT-
441 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 500 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Clyde Park, or 21 miles north of Bozeman, moving
northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Gallatin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4596 11108 4619 11097 4612 11079 4592 11079
4587 11086
TIME...MOT...LOC 2241Z 209DEG 13KT 4598 11092
MoldanSpecial weather statement, Jun 26, 4:43 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
443 PM MDT Wed Jun 26 2019
MTZ014-262315-
Central and Southern Lewis and Clark MT-
443 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY UNTIL 515 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lincoln, or 29 miles northwest of Helena, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Lewis
and Clark County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
LAT...LON 4712 11224 4687 11214 4672 11253 4683 11253
4683 11269 4685 11271
TIME...MOT...LOC 2243Z 231DEG 28KT 4683 11254
JANGLINSpecial weather statement, Jun 26, 4:57 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
457 PM MDT Wed Jun 26 2019
MTZ014-048-262330-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
457 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 530 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Lincoln, or 38 miles west of Cascade, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Lewis and
Clark County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding especially across any fire burn scars. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
LAT...LON 4697 11249 4698 11263 4701 11262 4714 11265
4737 11227 4718 11211
TIME...MOT...LOC 2256Z 236DEG 21KT 4711 11249
JANGLINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:59 PM MDT | Special Weather Statement | TFX | Gallatin | 31 min |
| Jun 26, 10:51 AM MDT | Flash Flood Watch | TFX | 11 hr | |
| Jun 26, 1:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Jun 26, 2:27 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| Jun 26, 2:43 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Jun 26, 3:00 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Jun 26, 3:02 PM MDT | Special Weather Statement | TFX | Judith Basin | 28 min |
| Jun 26, 3:19 PM MDT | Special Weather Statement | TFX | Madison | 26 min |
| Jun 26, 3:25 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Jun 26, 3:29 PM MDT | Special Weather Statement | TFX | Madison | 16 min |
| Jun 26, 3:47 PM MDT | Special Weather Statement | TFX | Madison | 13 min |
| Jun 26, 3:49 PM MDT | Special Weather Statement | TFX | Madison | 26 min |
| Jun 26, 3:55 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 20 min |
| Jun 26, 4:00 PM MDT | Special Weather Statement | TFX | Gallatin | 15 min |
| Jun 26, 4:14 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 16 min |
| Jun 26, 4:16 PM MDT | Special Weather Statement | TFX | Gallatin | 14 min |
| Jun 26, 4:18 PM MDT | Special Weather Statement | TFX | 27 min | |
| Jun 26, 4:27 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| Jun 26, 4:41 PM MDT | Special Weather Statement | TFX | Broadwater | 19 min |
| Jun 26, 4:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 32 min |
| Jun 26, 4:57 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| Jun 26, 5:16 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 29 min |
| Jun 26, 5:47 PM MDT | Special Weather Statement | TFX | Fergus | 28 min |
| Jun 26, 5:55 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.